Alert archive / Colorado / Red Flag Warnings in 2020
Red Flag Warning 3, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Mar 25, 2020, 3:09 PM MDT for 4 counties in Colorado. It took effect at Mar 26, 2020, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 25, 2020, 3:09 PM MDT (21:09 UTC)
- In effect from
- Mar 26, 2020, 11:00 AM MDT
- Expired
- Mar 26, 2020, 8:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO
The radar
The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 368 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2031 m above ground
- 0-6 km bulk shear
- 105 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
062 WWUS85 KBOU 252109 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 309 PM MDT Wed Mar 25 2020 COZ247-260515- /O.UPG.KBOU.FW.A.0001.200326T1800Z-200327T0200Z/ /O.NEW.KBOU.FW.W.0003.200326T1700Z-200327T0200Z/ /O.CON.KBOU.FW.W.0002.000000T0000Z-200326T0100Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- 309 PM MDT Wed Mar 25 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN COUNTY...FIRE WEATHER ZONE 247.... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AREA...FIRE WEATHER ZONES 241...246...AND 247... * Affected Area...Fire Weather Zone 247. * Winds...West 20 to 30 mph with gusts up to 40 mph. * Timing...Until 7PM MDT today. Dry and windy conditions return Thursday. * Relative Humidity...As low as 9 percent. * Impacts...The gusty winds combined with low relative humidities will allow for quick spread of grassland fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ241-246-260515- /O.NEW.KBOU.FW.W.0003.200326T1700Z-200327T0200Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- 309 PM MDT Wed Mar 25 2020 The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from 11 AM to 8 PM MDT Thursday. ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AREA...FIRE WEATHER ZONES 241...246...AND 247... * Affected Area...Fire Weather Zones 241 and 246. * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Timing...11 AM to 8 PM Thursday. * Relative Humidity...As low as 13 percent. * Impacts...The gusty winds combined with low relative humidities will allow for quick spread of grassland fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
088 WWUS85 KBOU 260158 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 758 PM MDT Wed Mar 25 2020 COZ241-246-247-261000- /O.CON.KBOU.FW.W.0003.200326T1700Z-200327T0200Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 758 PM MDT Wed Mar 25 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AREA...FIRE WEATHER ZONES 241...246...AND 247... * Affected Area...Fire Weather Zones 241...246 and 247. * Winds...Southwest 15 to 25 mph with gusts up to 45 mph. * Timing...11 AM to 8 PM Thursday. * Relative Humidity...As low as 10 percent. * Impacts...The gusty winds combined with low relative humidities will allow for quick spread of grassland fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
746 WWUS85 KBOU 260931 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 331 AM MDT Thu Mar 26 2020 COZ241-246-247-262100- /O.CON.KBOU.FW.W.0003.200326T1700Z-200327T0200Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 331 AM MDT Thu Mar 26 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AREA...FIRE WEATHER ZONES 241...246...AND 247... * Affected Area...Fire Weather Zones 241...246 and 247. * Winds...Southwest 20 to 30 mph with gusts up to 45 mph. * Timing...11 AM to 8 PM Thursday. * Relative Humidity...As low as 10 percent. * Impacts...The gusty winds combined with low relative humidities will allow for quick spread of grassland fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
509 WWUS85 KBOU 261742 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1142 AM MDT Thu Mar 26 2020 COZ241-246-247-270145- /O.CON.KBOU.FW.W.0003.000000T0000Z-200327T0200Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 1142 AM MDT Thu Mar 26 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AREA... FIRE WEATHER ZONES 241...246...AND 247... * Affected Area...Fire Weather Zones 241...246 and 247. * Winds...Southwest 20 to 30 mph with gusts up to 45 mph. * Timing...Until 8 PM today. * Relative Humidity...As low as 10 percent. * Impacts...The gusty winds combined with low relative humidities will allow for quick spread of grassland fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
642 WWUS85 KBOU 270149 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 749 PM MDT Thu Mar 26 2020 COZ241-246-247-270300- /O.EXP.KBOU.FW.W.0003.000000T0000Z-200327T0200Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 749 PM MDT Thu Mar 26 2020 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AREA...FIRE WEATHER ZONES 241...246...AND 247... Decreasing wind and higher humidity has moved into the area. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 25, 9:59 AM MDT, 5 hours 10 minutes earlier.
Area forecast discussion, Mar 25, 9:59 AM MDT, 5 hours 10 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 959 AM MDT Wed Mar 25 2020 .UPDATE... Issued at 958 AM MDT Wed Mar 25 2020 Forecast for a mild, breezy/windy afternoon is on track. We're just reaching convective temps on the plains for better mixing, and winds are just now beginning to increase along the foothills and higher ridges. Winds will continue to increase through the early afternoon and spread east across the plains with improved mixing. There are a few clouds to deal with, but not thick enough to impact forecast high temperatures which will push into the 60s across the plains. Mountain areas will see only scattered light snow showers, mainly north of I-70. && .SHORT TERM...(Today and tonight) Issued at 333 AM MDT Wed Mar 25 2020 Strong southwest flow aloft will prevail through tonight across the Four Corners and Central Rockies with a jet greater than 150 knots. Surface low pressure will deepen over eastern Colorado today. This will help produce gusty downslope winds east of the mountains. Expect dry and mild conditions with westerly gusts up to 40 mph. The gusty winds and dry conditons will elevate the fire danger. Will issue a Red Flag Warning for southern Lincoln county where it has been drier lately and where the lowest relative humidities will reside. Water vapor satellite imagery is showing some moisture embedded in the southwest flow aloft. Models indicate that areas north of I-70 should see scattered snow showers today. Looking at satellite, this seems on track. Snowfall amounts will be light with most locations seeing less than an inch. A few locations could see up to 3 inches of snow. Showers decrease tonight as the jet lifts north. Expect a mild night with lows in the 30s across northeast Colorado. .LONG TERM...(Thursday through Tuesday) Issued at 333 AM MDT Wed Mar 25 2020 Strong southwest flow aloft will be over the area, ahead of a storm system, over the wrn US. At the sfc, low pres will be located over ern CO, as a cool front is stalled over portions of the nern plains. Overall, moisture embedded in the flow aloft, will affect mainly the far nrn mtns thru the aftn. Position of the upper level jet combined with favorable lapse rates, may lead to a good chance of showers, mainly over zn 31 in the aftn. Elsewhere, expect mainly dry conditions. Highs over nern CO, will depend on where a cool front stalls, during the day. For now, have kept readings mostly in the 50s near the WY-NE border, with 60's elsewhere. The only exception, would be over southern Lincoln county, where highs may reach the lower to mid 70s. Winds will be gusty as well, across the higher terrain and over the Palmer Divide. By Thu night, an upper level trough will intensify over the Great Basin, with stg southwest flow aloft continuing. Favorable orographics, combined with mid level ascent and decent lapse rates, will lead to snow mainly over zn 31. Other mtn areas will just see a chc of snow showers. At lower elevations, a sfc low will be over sern CO, as a cool front moves across the plains. As upslope develops behind this front, combination of increasing moisture and mid level ascent, will lead to a chc of showers overnight mainly across nrn areas of the plains. On Fri, the upper level trough will begin to move into the state. With increasing QG ascent and steepening lapses rates, should see snow showers and a few tstms, increase over the higher terrain by aftn. Across nern CO, sfc low pres will intensify over sern CO as a cooler airmass moves into the area. As lift increases by aftn, will see a good chc of showers and possibly a few storms. There could even be a mix of snow, at times, mainly above 5500 feet. Highs will be cooler, with readings mainly in the 40s, although srn Lincoln county will be in the 55 to 60 degree range. For Fri night an upper level will develop over ern CO and then move into wrn KS by 12z Sat. Latest data has the best height falls and 250 mb warm pool, over sern CO, Fri night. So this will lead to a tricky fcst along the front range and plains. Currently, low level wind fields are fcst to have a more NNW component, in the foothills and along the I-25 Corridor, which would keep the heaviest precip over the Palmer Divide and plains. However, if the winds are more north to northeast, then portions of the I-25 corridor and srn foothills could receive significant precip as well. Analysis of soundings, show there will be a quick changeover to snow, by late aftn into early evening, along the front range and before midnight across the rest of the plains. Thus there is some potential, for heavy wet snow in some areas of the foothills, adjacent plains and Palmer Divide. In the mtns, there will also be some risk for heavier snow as well. On Sat, the storm system will gradually move east of the area, with snow ending in the morning hours. Highs will be in the mid 40s to lower 50s across nern CO. For Sun into Mon, another weaker system may affect the area, however, there isn't much agreement on timing of this feature. Thus will trend towards blended solutions at this point. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 958 AM MDT Wed Mar 25 2020 VFR conditions will persist through Thursday. Main weather issue will be gusty west winds. Expect gusts to be near 30 knots through about 01Z with a well mixed atmosphere and increase in winds aloft. The winds then decrease and turn a southerly direction by 04Z. && .FIRE WEATHER... Issued at 333 AM MDT Wed Mar 25 2020 The driest conditions will be found over southern Lincoln county today where relative humidities will fall to 10-15 percent. In addition, lack of recent precipitation and gusty west winds will result in critical fire danger. High fire danger will be in place again over southern Lincoln Thursday afternoon due to low humidity and gusty southwest winds. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM MDT this evening for COZ247. Fire Weather Watch from Thursday afternoon through Thursday evening for COZ247. && UPDATE...Barjenbruch SHORT TERM...Meier LONG TERM...RPK AVIATION...Barjenbruch FIRE WEATHER...Meier/RPK
Hazardous weather outlook, Mar 25, 11:00 AM MDT, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1100 AM MDT Wed Mar 25 2020 COZ030>051-261700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1100 AM MDT Wed Mar 25 2020 ...HIGH FIRE DANGER SOUTHERN LINCOLN COUNTY THROUGH THURSDAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Across the Front Range and eastern plains, west winds gusting to 40 mph will increase the fire danger. Fire danger will be highest in southern Lincoln County where precipitation late last week was lighter. Scattered light snow showers will continue in the high country today, mainly north of the I-70 Corridor. Snow will be light with most locations seeing less than an inch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered light snow showers will track across the mountains on Thursday, with most of the showers over the northern mountains. High fire danger will develop Thursday afternoon over southern Lincoln County. A vigorous weather system is expected to bring snow to the mountains with rain and snow across the lower elevations Friday and Friday night. There is some potential for heavy wet snow in the foothills, palmer divide and across portions of the adjacent plains mainly Friday night. In addition, some mountain areas may receive some heavy snow as well. Weather conditions will improve on Saturday as the weather system moves east of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 3:14 AM MDT | Fire Weather Watch | BOU | Elbert, Lincoln | 12 hr |
| Mar 25, 3:14 AM MDT | Red Flag Warning | BOU | Elbert, Lincoln | 16 hr |
Nearby
Red Flag Warnings in Colorado, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.